Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 185, NWS Columbia, SC

December 2, 2009Edgefield County, McCormick County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Dec 2, 2009, 3:14 PM EST for Edgefield County, McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 2, 2009, 3:14 PM EST (20:14 UTC)
Expired
Dec 2, 2009, 4:00 PM EST
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 3:36 PM ESTTSTM WND DMG1 Nne Lincolnton, GALINCOLN COUNTY SHERIFF REPORTED TREE ON POWERLINE HIGHWAY 79 ELBERTON HIGHWAY
Dec 2, 3:40 PM ESTTSTM WND DMG1 Nw Mccormick, SCMCCORMICK COUNTY SHERIFF REPORTED ONE TREE DOWN ON HIGHWAY 28 NORTH NEAR KELLY STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 2, 2:08 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 743 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
743 m²/s²
0-3 km storm-relative helicity
956 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 022014
SVRCAE
GAC181-SCC037-065-022100-
/O.NEW.KCAE.SV.W.0185.091202T2014Z-091202T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
314 PM EST WED DEC 2 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY
  MCCORMICK COUNTY
  NORTHERN EDGEFIELD COUNTY

* UNTIL 400 PM EST

* AT 311 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHWEST OF MCCORMICK TO 15 MILES SOUTHWEST OF
  LINCOLNTON...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
  ABBEVILLE TO 8 MILES SOUTHEAST OF WASHINGTON...AND MOVING EAST AT
  70 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE EDGEFIELD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3403 8258 3400 8230 3398 8229 3400 8227
      3397 8219 3398 8215 3397 8204 3396 8204
      3395 8204 3397 8198 3396 8190 3372 8178
      3369 8225 3370 8234 3368 8237 3367 8248
TIME...MOT...LOC 2014Z 270DEG 60KT 3403 8231 3364 8260

$$
SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 2, 1:16 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 2, 1:16 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
116 PM EST WED DEC 2 2009

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE FROM THE GULF COAST TO THE OHIO
VALLEY TODAY AND TONIGHT. THIS WILL SPREAD PRECIPITATION INTO OUR
REGION TODAY...ENDING WHEN A COLD FRONT MOVES THROUGH TONIGHT.
FAIR WEATHER EXPECTED THURSDAY. AN AREA OF LOW PRESSURE WILL TRACK
BY TO OUR SOUTH LATE FRIDAY AND SATURDAY...PROVIDING OUR REGION
WITH A CHANCE OF PRECIPITATION. FAIR WEATHER EXPECTED SUNDAY AND
MONDAY...WITH RETURNING MOISTURE POSSIBLE BY TUESDAY AND WEDNESDAY
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT SURFACE ANALYSIS INDICATES AN AREA OF LOW PRESSURE NEAR THE
LOUISIANA COAST...WITH A WARM FRONT STRETCHING EAST ALONG THE GULF
COAST/NORTHERN FLORIDA. CLOSED UPPER LOW IS SPINNING OVER CENTRAL
TEXAS...WITH A SW FLOW AHEAD OF IT WITH EMBEDDED IMPULSES. LEADING
EDGE OF A LARGE AREA OF ISENTROPIC LIFT INDUCED RAINFALL CURRENTLY
PUSHING THROUGH THE CSRA. UPPER AND SURFACE LOWS PROGGED BY MODELS
TO MOVE NE TODAY...AND GENERALLY REMAIN TO OUR WEST. GIVEN THIS
TRACK AND WITHOUT A STRONG PARENT HIGH TO OUR NE...ANY IN SITU
WEDGE THAT COULD DEVELOP THIS MORNING SHOULD BE WEAK AND SHORT
LIVED FOR OUR FA. SO...WILL EXPECT WARM FRONT/WEAK WEDGE BOUNDARY
TO PUSH NORTH OF OUR FA BY AFTERNOON. THIS WILL PUT MUCH OF OUR FA
IN A WARM SECTOR THIS AFTERNOON AND EARLY EVENING AHEAD OF THE
COLD FRONT WHICH WILL MOVE THROUGH TONIGHT. ALTHOUGH CLOUD COVER
COULD HAMPER INSTABILITIES. INSTABILITIES ARE PROGGED TO BE WEAK
OVER OUR FA...BUT MORE UNSTABLE NEAR THE COAST. HOWEVER...A STRONG
850MB JET AROUND 50 KNOTS EXPECTED...WITH VERY STRONG SHEAR AND
STORM RELATIVE HELICITY VALUES INDICATED...MEANING ANY SIGNIFICANT
CONVECTION THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG DAMAGING WINDS AND POSSIBLY A TORNADO. SPC INDICATES A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OUR FA.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MODELS INDICATE UPPER FLOW TO REMAIN SW...WHICH WOULD NOT ALLOW THE
FRONT TO GET A GOOD PUSH. IT APPEARS IT MAY STALL OFFSHORE...WITH
SOME DRIER AIR MOVING IN THU...WITH A WEAK SURFACE RIDGE OF HIGH
PRESSURE TO OUR NORTH. MODELS ARE TRENDING A LITTLE EARLIER WITH
SOME RETURNING MOISTURE BY LATE FRIDAY. LATEST GFS/ECMWF/CANADIAN
MODEL RUNS ALL SEEM TO SUGGEST A LOW DEVELOPING AND MOVING ACROSS
CENTRAL FLORIDA IN VARYING DEGREES SATURDAY AND MOVING NE. THOUGH
MAIN MOISTURE PLUME AND ANY SURFACE LOW TRACK TO REMAIN TO OUR
SOUTH...SOME MOISTURE COUPLED WITH LIFT FROM UPPER TROUGH COULD
PRODUCE SOME PRECIPITATION. WILL FOLLOW LATEST GFS ENSEMBLE
AVERAGE POP WHICH GENERALLY PROVIDES A SLIGHT CHANCE POP FROM LATE
FRIDAY THROUGH SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
GFS/ECMWF BRING IN SURFACE HIGH PRESSURE FOR SUN/MON...AND
REDEVELOPS A SW UPPER FLOW WITH RETURNING MOISTURE FOR TUE/WED TIME
FRAME.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
STRONG LOW PRESSURE MOVING NORTH FROM ALABAMA INTO TENNESSEE THIS
EVENING. SYSTEM CONTINUES TO SPREAD WIDESPREAD RAIN ACROSS THE
AREA WITH EMBEDDED SHOWERS AND ISOLATED THUNDERSTORMS. WARM FRONT
WILL BE MOVING FROM THE CSRA NORTH INTO THE MIDLANDS BY 22Z WITH
SURFACE WINDS SHIFTING FROM EAST TO SOUTHEAST AND INCREASING TO 10
TO 15 MPH. STRONG SOUTH WINDS CONTINUE ABOVE THE SURFACE 40 TO 50
KTS AROUND 2-3 KFT...SO STRONG LOW LEVEL WIND SHEAR EARLY IN THE
PERIOD UNTIL MIXING DEVELOPS. LIFR CONDITIONS EARLY BECOMING MVFR
AFTER WARM FRONTAL PASSAGE. MODELS CONTINUE TO SUGGEST A SQUALL
LINE IS POSSIBLE AHEAD OF APPROACHING COLD FRONT FROM 22Z-02Z.
STRONG THUNDERSTORMS POSSIBLE DURING THIS TIME PERIOD ESPECIALLY
FROM KAGS-KOGB TAF AREAS. BRIEF HEAVY DOWNPOURS AND LOWER CEILINGS
RESULTING IN IFR CONDITIONS AS COLD FRONT APPROACHES. CLEARING
EXPECTED BEHIND COLD FRONT WITH VFR FORECAST BUT WITH GUSTY
SOUTHWEST WINDS.

ANOTHER LOW PRESSURE SYSTEM MAY BRING WIDESPREAD MVFR OR IFR
CONDITIONS SATURDAY.

&&

.HYDROLOGY...
BOTH GFS AND NAM...AS WELL AS THE AVERAGE TOTAL RAINFALL
AMOUNT FROM THE SHORT RANGE ENSEMBLE PLUME DIAGRAM...PROJECT AROUND
TWO INCHES OF RAIN AT COLUMBIA. TWO INCHES OF RAIN ACROSS OUR CWA...
COUPLED WITH HEAVY RAIN UPSTREAM IN THE UPSTATE...COULD LEAD TO
RIVER FLOODING POTENTIAL. IT APPEARS THAT THE TIME WINDOW OF HIGHEST
PRECIPITABLE WATER VALUES AND WIDESPREAD PRECIPITATION WILL ONLY BE
AROUND 12 HOURS OF SO FOR OUR FORECAST AREA...REDUCING CONFIDENCE
OF AREAL FLOODING OUTSIDE RIVER FLOOD PLAINS. ALSO...NO TROPICAL
CYCLONE REMNANT OR CLEAR STRONG TROPICAL CONNECTION APPEARS
PRESENT. BLOB OF CONVECTION OVER THE NORTHERN GULF MAY ALSO ACT TO
CUT OFF FLOW OF THE MOST MOIST AND UNSTABLE AIR. SO...DECIDED NOT
TO ISSUE A FLASH FLOOD WATCH AT THIS TIME. LATEST FORECASTS FROM
THE RIVER FORECAST CENTER KEEP RIVER STAGES WELL BELOW FLOOD
STAGE. HOWEVER...INTERESTS NEAR OUR RIVER FORECAST POINTS SHOULD
BE AWARE THAT RIVER FLOODING MAY BE POSSIBLE OVER THE NEXT SEVERAL
DAYS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...07
HYDROLOGY...
Hazardous weather outlook, Dec 2, 5:39 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EST WED DEC 2 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
539 AM EST WED DEC 2 2009

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

A WARM FRONT WILL APPROACH FROM THE SOUTH THIS AFTERNOON. THE AREA
IS IN A SLIGHT RISK FOR SEVERE STORMS IN THE VICINITY OF THIS
FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

STRONG GUSTY WINDS ARE EXPECTED TO CONTINUE ON THE AREA LAKES THROUGH
7 AM THURSDAY MORNING.

EXCESSIVE RAINFALL FROM UPSTATE SOUTH CAROLINA AND FROM NORTH
CAROLINA MAY CAUSE RISES IN RIVER LEVELS SOMETIME BETWEEN THURSDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Dec 2, 2:57 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EST WED DEC 2 2009

GAZ040-SCZ018-022030-
LINCOLN-MCCORMICK-
257 PM EST WED DEC 2 2009

...A STRONG THUNDERSTORM WAS AFFECTING LINCOLN AND MCCORMICK
COUNTIES...

AT 256 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIGNALL...OR 8 MILES NORTH OF WASHINGTON...
MOVING NORTHEAST AT 45 MPH.

THIS STORM MAY PRODUCE STRONG WINDS 40 TO 50 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 2:47 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland6 days

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.